Antipsychotics for schizophrenia linked to subtle loss in brain volume

Subscribe to Oneindia News

Washington, Feb 08 (ANI): A new study has shown that patients with schizophrenia who take antipsychotic medications lose a small but measurable amount of brain tissue over time.

Progressive changes in brain volume observed in patients with schizophrenia have been thought to be an effect of the disease.

"However, recent animal studies indicate that antipsychotics, the mainstay of treatment for schizophrenia patients, may also contribute to brain tissue volume decrement," the authors write.

"Because antipsychotics are prescribed for long periods for schizophrenia patients and have increasingly widespread use in other psychiatric disorders, it is imperative to determine their long-term effects on the human brain."

Beng-Choon Ho, M.R.C.Psych., and colleagues at University of Iowa Carver College of Medicine, Iowa City, studied 211 patients with schizophrenia who underwent repeated neuroimaging beginning soon after their illness.

Each patient had an average of three magnetic resonance imaging (MRI) scans over 7.2 years, for a total of 674 scans. The authors then assessed the relative contributions of four predictors-illness duration, antipsychotic treatment, illness severity and substance abuse-on changes in brain volume over time.

Patients who were followed for longer periods of time experienced more reductions in brain volume. Antipsychotic treatment was also associated with brain tissue reduction after controlling for the other three predictors.

More intense antipsychotic treatment was associated with overall measures of brain tissue loss, smaller gray matter volume and progressive declines in white matter volume.

The other two variables, illness severity and substance abuse, had no or minimal association with brain changes after the effects of illness duration and antipsychotic treatment were considered.

The report has been published in the Archives of General Psychiatry. (ANI)

Please Wait while comments are loading...